Advertisement

A coerciveness inequality for a class of nonelliptic operators of constant deficit

  • 39 Accesses

  • 5 Citations

Summary

This paper presents a coerciveness inequality for a class of nonelliptic first-order matrix partial differential operators of the form

$$\Lambda = - iE(x)^{ - 1} \sum\limits_{j = j}^n {A_j D_j } $$

. Here x=(x1, x2, ..., xn) ∈ Rn, Dj=α/αxj and E(x), A1, A2, ..., An are m×m Herminat matrices with the properties that A1, A2,...,An are constant, E(x) is uniformly positive definite on Rn and E(x) and the derivatives D1E(x), D2E(x),..., DnE(x) are continuous and bounded on Rn. Λ operates on functions u(x) whose values are m × 1 matrices. E(x) determines a Hilbert space ℋ of such functions with inner product\((u, v)_E = \int\limits_{R^n } {u(x)^ * E(x)v(x)dx} \) and Λ is essenially selfadjoint on ℋ. Λ is said to be coercive on N(Λ), the orthogonal complement in ℋ of the null space N(Λ), if there exists a constant K>0 such that

$$\sum\limits_{j = 1}^n {\left\| {D_j u} \right\|^2< K(\left\| {\Lambda u} \right\|^2 + \left\| u \right\|^2 )} for{\mathbf{ }}all{\mathbf{ }}u \in D(\Lambda ) \cap N(\Lambda )^ \bot $$

. In this paper it is shown that Λ is coercive on N(Λ) provided that lim E(x)=E0 uniformly in x/|x|, where E0 is positive definite, and the symbol\(\Lambda (p, x) = E(x)^{ - 1} \sum\limits_{j = 1}^n {A_j p_j } \) satisfies rank Λ(p, x)=m−k for all p∈Rn−{0} and x∈Rn. Such operators are said to have constant deficit k. Λ is elliptic if and only if it has constant deficit k=0.

References

  1. [1]

    S. Agmon,The coerciveness problem for integro-differential forms, J. Analyse Math.,6 (1958), pp. 183–223.

  2. [2]

    N. Aronszajn,On coercive integro-differential quadratic forms, Conference on Partial Differential Equations, Univ. of Kansas, Tech. Rep. No. 14 (1954), pp. 94–106.

  3. [3]

    R. Courant -D. Hilbert,Methods of Mathematical Physics, Vol.2, New York: Interscience Publishers, 1962.

  4. [4]

    D. G. de Figueiredo,The coerciveness problem for forms over vector valued junctions, Comm. Pure Appl. Math.,16 (1963), pp. 63–94.

  5. [5]

    T. Kato,Perturbation Theory for Linear Operators, New York: Springer, 1966.

  6. [6]

    P. D. Lax -R. S. Phillips,Scattering Theory, New York: Academic Press, 1967.

  7. [7]

    C. Miranda,Partial Differential Equations of Elliptic Type, 2nd Revised Edition, New York-Heidelberg-Berlin: Springer, 1970.

  8. [8]

    M. Schechter,Coerciveness of linear partial differential operators satisfying zero Dirichlet data, Comm. Pure Appl. Math.11, (1958), pp. 153–174.

  9. [9]

    J. R. Schulenberger -C. H. Wilcox,Coerciveness inequalities for nonelliptic systems of partial differential equations, Ann. Mat. pura appl.,88 (1971), pp. 229–306.

  10. [10]

    J. R. Schulenberger -C. H. Wilcox,The limiting absorption principle and spectral theory for steady-state wave propagation in inhomogeneous anisotropic media, Arch. Rational Mech. Anal.,41 (1971), pp. 46–65.

  11. [11]

    J. R. Schulenberger -C. H. Wilcox,Completeness of the wave operators for perturbations of uniformly propagative systems, J. Functional Anal.7 (1971), pp. 447–474.

  12. [12]

    K. T. Smith,Inequalities for formally positive integro-differential forms, Bull. A.M.S.,67 (1961), pp. 368–370.

  13. [13]

    C. H. Wilcox,Wave operators and asymptotic solutions of wave propagation problems of classical physics, Arch. Rational Mech. Anal.,22 (1966). pp. 37–78.

  14. [14]

    C. H. Wilcox,Transient wave propagation in homogeneous anisotropic medai, Arch. Rational Mech. Anal.,37 (1970), pp. 323–343.

  15. [15]

    C. H. Wilcox,Measurable eigenvalues for Hermitian matrix-valued polynomials, J. Math. Anal. Appl. (to appear).

Download references

Additional information

Entrata in Redazione il 19 aprile 1971.

This research was supported by the U.S. Office of Naval Research and by the Swiss National Fund for Scientific Research. Reproduction in whole or part is permitted for any purpose of the U.S. Government.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Schulenberger, J.R., Wilcox, C.H. A coerciveness inequality for a class of nonelliptic operators of constant deficit. Annali di Matematica 92, 77–84 (1972). https://doi.org/10.1007/BF02417937

Download citation

Keywords

  • Hilbert Space
  • Differential Operator
  • Null Space
  • Orthogonal Complement
  • Partial Differential Operator